Why Does Chemotherapy Cause Hair Loss?

Chemotherapy is often associated with losing one’s hair, and in fact, there are drugs used to treat cancer that cause varying degrees of hair loss. These drugs are designed to slow down rapid cellular growth by attacking the cancer cells’ DNA or the enzymes that promote their growth. Although they are designed to kill cells that grow in a specific manner, discriminating between cancer cells and healthy ones is not always possible. In healthy people, hair follicles are among the fastest-growing cells in the body, dividing every 23 to 72 hours, but chemotherapy can significantly impact this process and damage the cells, which causes hair to fall out.

 

Not All Chemotherapies are Created Equal

Different classes of chemotherapy drugs typically lead to varying degrees of hair loss (alopecia). Some patients notice a gradual thinning out of hair, while others pull out clumps when they brush it or find handfuls in the bathtub and bed pillow. Some patients experience baldness on the head only, while others lose eyebrows, eyelashes, and body hair. Tamoxifen, the gold standard treatment for hormone-receptor positive breast cancer does not cause significant hair loss, but may cause some thinning. Here is a list of the most common chemotherapy drugs used to treat breast cancer with associated hair loss.

 

Adriamycin: Complete hair loss on the head, typically during the first few weeks of treatment. Some women also experience loss of eyelashes and eyebrows.

 

Methotrexate: Thinning of hair in some patients, however, it is rare for anyone to experience complete hair loss.

 

Cytoxan and 5-fluorouracil: Varying degrees of hair loss – from minimal to significant.

 

Taxol: Complete hair loss, including on the head, eyebrows, eyelashes, and body.

 

From diagnosis to recovery, it is normal to feel a range of emotions as you cope with the physical and psychological aspects of living with cancer. For some people, losing hair evokes similar emotions to losing a breast during surgery, because hair is an undeniable part of a person’s identity. While hair loss is disconcerting, hair grows back, and some patients find nausea and vomiting to be far more disruptive. Whatever side effects you are experiencing, it is important to discuss them with your doctor and oncology nurse.

 

Selecting high quality wigs, fashionable hats, and trendy scarves can be therapeutic for many patients who are undergoing chemotherapy. If you are thinking about wearing a wig, it may be a good idea to select one before starting treatment. That way you can choose a wig that closely matches your natural color and cut. Many insurance plans will cover the cost of a wig for chemotherapy patients if the claim includes a prescription or letter from a healthcare provider. Be sure to shop at a wig shop that will provide a receipt for a cranial prosthesis.

 

It Helps to Remember That Your Hair Grows Back

Generally, hair will begin to grow back one to two months after treatment ends, although your hair may look different than it did before – both in texture and color. Your hair will tend to be curlier, but this should return to your normal texture after a period of many months. After your treatment is completed, you can color or treat your hair without any restrictions. Many people like the scarves and hats they bought so much during chemotherapy that they continue to wear them long after their hair grows back.

 

Additional Resources:

Cancer Survivors Share Their Best Advice

Chemo & Hair Loss: A Complete Guide

Hair Loss During Treatments: Money Saving Tips

Tips to Help Your Loved One Cope with Hair Loss

10 Tips for Getting Through Chemotherapy

 

Please take a moment to ask any questions and leave us your feedback on this resource below.